Format

Send to

Choose Destination
Clin Imaging. 2001 Sep-Oct;25(5):303-8.

Can tamoxifen cause a significant mammographic density change in breast parenchyma?

Author information

1
Department of Radiology, Mercy Medical Center, Northeastern Ohio Universities College of Medicine (NEOUCOM), Mercy Dr. NW, Canton, OH 44708, USA. orhankonez@hotmail.com

Abstract

To evaluate tamoxifen-induced glandular tissue density changes in women who are on an adjuvant tamoxifen therapy. We examined serial mammograms of 27 women (average age 67) who had surgery for unilateral breast carcinoma and were on tamoxifen for 5 years. Mammograms obtained at the beginning of treatment, within 2 or 3 years, at the end of 5 years and 1 year after cessation of tamoxifen treatment, were evaluated by two radiologists experienced in reading mammograms. Four 1-cm-diameter circular areas of the glandular tissue and retroglandular fat were sampled by a densitometer and a relative glandular density (glandular tissue/fat density) was used for comparison between serial mammograms. Most cases (79%) did not show tamoxifen-induced change in glandular density. Three patients (13%) showed an early and two (8%) a delayed mild reduction in glandular density as compared to baseline mammograms. No patient was found to have increased glandular density following the cessation of tamoxifen therapy (in subjective evaluation). Densitometer readings showed a mild reduction in glandular densities in 16 cases (60%) during treatment and a minimal increase in 13 cases (48%) following cessation of treatment. There was a slight decrease in breast density during treatment [relative density of 0.012+/-0.006 (standard error) per interval, P value:.06] and the difference between years 5 and 6 was nearly zero [relative density of 0.00042+/-0.01 (standard error), P value:.97]. Long-term use of tamoxifen may cause a mild reduction in breast glandular density, although this, in part, may be attributed to the age-related mammographic density change. Following cessation of tamoxifen, no significant increase in glandular density was observed. Therefore, any increase in mammographic density during or after tamoxifen treatment should be viewed with suspicion and further evaluated.

PMID:
11682285
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center